Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 63, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 19, 2017, 6:30 PM CDT for Johnson County, Otoe County, Nebraska. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2017, 6:30 PM CDT (23:30 UTC)
- Expired
- Apr 19, 2017, 7:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Johnson County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 83 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 6:37 PM CDT | HAIL 1 | 4 S Douglas, NE | |
| Apr 19, 6:37 PM CDT | HAIL 1 | 4 S Douglas, NE | |
| Apr 19, 6:40 PM CDT | HAIL 0.88 | Douglas, NE | HAIL UP TO NICKEL SIZE IN COMBINATION WITH WINDS ESTIMATED NEAR 50 MPH DID PRODUCE SOME DAMAGE TO SIDING ON A HOUSE. RAINFALL 0.80 IN ABOUT 20 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:23 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
719
WUUS53 KOAX 192330
SVROAX
NEC097-131-200000-
/O.NEW.KOAX.SV.W.0063.170419T2330Z-170420T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
630 PM CDT WED APR 19 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northern Johnson County in southeastern Nebraska...
Southwestern Otoe County in southeastern Nebraska...
* Until 700 PM CDT
* At 630 PM CDT, a severe thunderstorm was located near Douglas, or
21 miles southeast of Lincoln, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Syracuse, Cook, Douglas and Burr.
This includes Highway 2 IN Nebraska between mile markers 490 and 493.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
Nebraska.
LAT...LON 4050 9646 4061 9647 4065 9645 4069 9606
4048 9607
TIME...MOT...LOC 2330Z 268DEG 31KT 4056 9644
HAIL...1.00IN
WIND...<50MPH
$$
FOBERT2 follow-up statements
562
WWUS53 KOAX 192347
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
647 PM CDT WED APR 19 2017
NEC097-131-200000-
/O.CON.KOAX.SV.W.0063.000000T0000Z-170420T0000Z/
Johnson NE-Otoe NE-
647 PM CDT WED APR 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN JOHNSON AND SOUTHWESTERN OTOE COUNTIES...
At 647 PM CDT, a severe thunderstorm was located 6 miles southwest of
Syracuse, or 28 miles southeast of Lincoln, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Syracuse, Cook and Burr.
This includes Highway 2 IN Nebraska between mile markers 490 and 493.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
Nebraska.
LAT...LON 4052 9633 4060 9632 4067 9630 4069 9606
4048 9607
TIME...MOT...LOC 2347Z 261DEG 32KT 4059 9624
HAIL...1.00IN
WIND...<50MPH
$$
FOBERT609
WWUS53 KOAX 192358
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
658 PM CDT WED APR 19 2017
NEC097-131-200008-
/O.EXP.KOAX.SV.W.0063.000000T0000Z-170420T0000Z/
Johnson NE-Otoe NE-
658 PM CDT WED APR 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON AND
SOUTHWESTERN OTOE COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for southeastern
Nebraska.
LAT...LON 4052 9633 4060 9632 4067 9630 4069 9606
4048 9607
TIME...MOT...LOC 2358Z 268DEG 31KT 4059 9612
$$
FOBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:30 PM CDT, 4 hours earlier.
Area forecast discussion, Apr 19, 2:30 PM CDT, 4 hours before
Area Forecast Discussion National Weather Service Omaha/Valley NE 230 PM CDT Wed Apr 19 2017 .SHORT TERM...(Tonight through Saturday) Issued at 230 PM CDT Wed Apr 19 2017 Main concern is potential for severe thunderstorms through the evening hours. The atmosphere has continued to destabilize as temperatures south of the warm front warmed into the 70s. Meanwhile, northeast Nebraska was only in the mid to upper 40s. Surface low will track northeast this evening, probably reaching southeast Minnesota by just after midnight. The strong to severe storms should exit our area prior to 11 pm, but some high based showers still seem possible behind the front has depicted by recent experimental HRRR and experimental HRRR model output. Recent RAP model runs however are dry. Will maintain some low POPs for now well behind the front into the early morning hours. Look for northwest winds and lows in the 40s overnight. After tonight, we have a dry forecast until Friday afternoon. After the shortwave energy moves through tonight, we should see mid level ridging move in from the west. But at the same time, a trough will be digging from British Columbia Canada into western Colorado. Cool high pressure at the surface should build over eastern Nebraska and southwest Iowa Thursday, then move east. Current model guidance is not in exact agreement, but it appears that a Rex Block pattern should develop over the northern and central parts of the Plains, with the mid level low portion of the block slowly tracking east across Kansas and Missouri Friday through Saturday. Some precipitation, which may be locally heavy, should affect about the southern half of the forecast area. Highest chances are from Friday night into Saturday morning. High temperatures both Friday and Saturday are expected to be in the upper 50s to mid 60s. .LONG TERM...(Saturday night through Wednesday) Issued at 230 PM CDT Wed Apr 19 2017 Temperatures will moderate to highs in the upper 60s to around 70 for Sunday, then mainly lower 70s for Monday. Rain chances look fairly low on those days, except in northeast Nebraska. It looks like the main precipitation shield with a low pressure system moving through the region should stay up across the Dakotas and Minnesota. Another couple of systems will move through the mid part of the country next week. One will be Tuesday night into Wednesday, with another Wednesday night into Friday. The late week system looks cool, but not cool enough for any snow in our area. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1205 PM CDT Wed Apr 19 2017 Expect some improvement in ceilings at KOMA and KLNK for a while this afternoon until TSRA develop. Did not include strong winds or hail in TAFs for now due to low confidence on being right at the site, but will amend as needed. MVFR ceilings are expected to move in behind the cold front for tonight, then lift late tonight or Thursday morning. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Miller LONG TERM...Miller AVIATION...Miller
Hazardous weather outlook, Apr 19, 3:33 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 333 PM CDT Wed Apr 19 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 333 PM CDT Wed Apr 19 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY A tornado watch has been issued for southwest Iowa and parts of eastern Nebraska, which is in effect until 10 pm. Storms could produce large hail and damaging winds. There is also some potential for tornadoes. The storms may form into a line, with that line moving eastward through the evening. A moist and unstable environment, in combination with adequate wind shear, will be in place this afternoon and into the evening. This should allow development of some supercell type storms. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY The probability for hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters should be alert and ready for activation. Follow your local activation guidelines. Please send us reports of any severe weather you may observe.
In the hours before
Local storm report, Apr 19, 5:32 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
532 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL LINCOLN 40.82N 96.69W
04/19/2017 E1.75 INCH LANCASTER NE TRAINED SPOTTER
AT THE UNIVERSITY OF NEBRASKA MAIN CAMPUS
&&
DERGANSpecial weather statement, Apr 19, 5:43 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
543 PM CDT WED APR 19 2017
IAZ055-069-NEZ045-052-192315-
Pottawattamie IA-Harrison IA-Washington NE-Douglas NE-
543 PM CDT WED APR 19 2017
...Significant Weather Advisory for NORTHWESTERN POTTAWATTAMIE...
SOUTH CENTRAL HARRISON...SOUTHEASTERN WASHINGTON AND NORTHEASTERN
DOUGLAS COUNTIES UNTIL 615 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Fort Calhoun, or in north Omaha, moving east at
40 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Northern Omaha, Underwood, Fort Calhoun, Carter Lake, Bennington,
Crescent, McClelland, Washington, Hitchcock Nature Center and Wilson
Island State Park.
This includes the following highways...
Highway 75 IN Nebraska between mile markers 94 and 108.
Interstate 29 between mile markers 58 and 74.
Interstate 80 IN Iowa between mile markers 11 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1000 PM CDT for southwestern
Iowa...and east central Nebraska.
LAT...LON 4129 9619 4138 9626 4155 9589 4153 9573
4142 9565 4130 9570
TIME...MOT...LOC 2242Z 247DEG 36KT 4136 9610
MAYESLocal storm report, Apr 19, 5:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
544 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 2 NW WESTERN 40.41N 97.23W
04/19/2017 E0.75 INCH SALINE NE TRAINED SPOTTER
&&
DERGANLocal storm report, Apr 19, 5:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
551 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 10 N FAIRBURY 40.29N 97.18W
04/19/2017 M1.75 INCH JEFFERSON NE EMERGENCY MNGR
&&
DPEARSONSpecial weather statement, Apr 19, 5:53 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
553 PM CDT WED APR 19 2017
IAZ043-NEZ015-034-192330-
Monona IA-Thurston NE-Burt NE-
553 PM CDT WED APR 19 2017
...Special Weather Statement...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near
Macy, or 27 miles south of Sioux City, moving east at 40 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Whiting, Macy, Lewis And Clark State Park, Kennebec and Omaha
Reservation.
This includes the following highways...
Highway 75 IN Nebraska between mile markers 150 and 159.
Interstate 29 between mile markers 115 and 125.
A tornado watch remains in effect until 1000 PM CDT for west central
Iowa...and east central Nebraska.
LAT...LON 4221 9598 4208 9592 4199 9641 4212 9645
4222 9626
TIME...MOT...LOC 2253Z 255DEG 34KT 4210 9632
MAYESSpecial weather statement, Apr 19, 6:25 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
625 PM CDT WED APR 19 2017
IAZ055-NEZ034-045-200000-
Harrison IA-Burt NE-Washington NE-
625 PM CDT WED APR 19 2017
...Significant Weather Advisory for NORTHWESTERN HARRISON...
SOUTHEASTERN BURT AND NORTH CENTRAL WASHINGTON COUNTIES UNTIL 700 PM
CDT...
At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mondamin, or 32 miles north of Omaha, moving east at 35 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Tekamah, Mondamin, Pisgah, Herman, Magnolia, Little Sioux and Willow
Lake Recreation Area.
This includes the following highways...
Highway 75 IN Nebraska between mile markers 129 and 132.
Interstate 29 between mile markers 86 and 95.
A tornado watch remains in effect until 1000 PM CDT for southwestern
Iowa...and east central Nebraska.
LAT...LON 4164 9620 4178 9626 4185 9595 4186 9577
4178 9567 4171 9576
TIME...MOT...LOC 2325Z 250DEG 32KT 4173 9608
MAYESThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 1:43 AM CDT | Special Weather Statement | OAX | Saunders | 32 min |
| Apr 19, 2:31 AM CDT | Special Weather Statement | OAX | Douglas | 29 min |
| Apr 19, 4:56 AM CDT | Special Weather Statement | OAX | Douglas | 34 min |
| Apr 19, 6:22 AM CDT | Special Weather Statement | OAX | Douglas | 23 min |
| Apr 19, 6:40 AM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 20 min |
| Apr 19, 4:31 PM CDT | Special Weather Statement | OAX | Seward | 29 min |
| Apr 19, 4:55 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 35 min |
| Apr 19, 5:15 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saline, Seward | 30 min |
| Apr 19, 5:20 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 25 min |
| Apr 19, 5:24 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe | 36 min |
| Apr 19, 5:35 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 25 min |
| Apr 19, 5:42 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe, Saline | 48 min |
| Apr 19, 5:43 PM CDT | Special Weather Statement | OAX | Douglas | 32 min |
| Apr 19, 5:59 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson | 31 min |
| Apr 19, 6:12 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster | 11 min |
| Apr 19, 6:33 PM CDT | Special Weather Statement | OAX | Sarpy | 27 min |
| Apr 19, 6:34 PM CDT | Special Weather Statement | OAX | Gage, Johnson | 41 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.